Montana, 2024Tornado in Montana, May 16, 2024
May 16, 2024 · NWS GGW · 2 events in 2 counties and zones
|One storm produced a brief landspout tornado, another produced a funnel cloud.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance generated a few afternoon and evening strong to severe thunderstorms.|One storm produced a brief landspout tornado, another produced a funnel cloud.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 16, 2:24 PM MST, 51 minutes earlier.
Area forecast discussion, May 16, 2:24 PM MST, 51 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
324 PM MDT Thu May 16 2024
.DISCUSSION...
KEY MESSAGES:
- There will be repeated chances for showers and thunderstorms
over the next several days.
- Gusty west winds up to 40 mph are expected Friday.
- Cooler temperatures are expected over the weekend.
WEATHER PATTERN OVERVIEW:
A strong jet stream from the Pacific Ocean up and over the Rocky
Mountains and their associated scattered showers today through
tonight, will become enhanced by a low pressure system dropping
out of the Canadian Rockies on Friday. This will provide a bit
more organization to the otherwise widely scattered rain showers
we have been seeing across the region lately. In addition, we are
expecting surface winds to increase up to 30 mph with some gusts
to 40 mph Friday morning through Saturday evening. A Lake Wind
Advisory has been issued to cover these concerns.
For Friday precipitation, model data is beginning to gather around
a similar solution. Convective activity should begin around mid-
day. The general trajectory of storms will be from Billings
northeastward toward Glendive. Stronger CAPE and slightly more
potential for severe thunderstorms will lie just off the southeast
corner of our Wibaux County. The possibility still exists for
some severe downdraft outflow winds from any of these storms
Friday afternoon and evening.
CONFIDENCE AND POTENTIAL DEVIATIONS FROM BASE FORECAST:
High confidence exists on the general temperature trend through
Saturday and the gusty west winds Friday and Saturday. The
southwestern portion of the forecast area has a 60-90+ percent
probability of a 30 mph wind gust on Friday at this time while the
remainder of the area has weaker winds.
There is lower confidence on the timing of showers and
thunderstorms, as well as the total amount of rain for any
particular location.
In the near term (Day 1 through Day 2 night), I blended more with
the high resolution model data to try and pick out storm
initiation and movement. For Day 3 onward, I did not deviate from
the base forecast.
&&
.AVIATION...
PATTERN: Healthy flow off the Pacific Ocean continues to direct
periods of scattered rain showers and isolated thunderstorms. Any
NE MT TAF site may be briefly impacted. A more organized storm
system will direct storms toward KGDV and KSDY from the southwest.
FLIGHT CONDITIONS: VFR. Brief MVFR/IFR if a storm happens to pass
directly over a TAF site.
WINDS: From the WSW around 10 to 15 kts this afternoon, becoming
light and variable overnight. Early Friday winds from the SW at 10
kts, will turn more from the west and increase to 20 to 30 kts
through the rest of Friday and all of Saturday.
----BMickelson
&&
.GGW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from 8 AM Friday to 9 PM MDT Saturday for
Central and Southeast Phillips-Central and Southern Valley-
Garfield-McCone-Petroleum.
&&
weather.gov/glasgow
In the hours before
Special weather statement, May 16, 3:04 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Glasgow MT
404 PM MDT Thu May 16 2024
MTZ059-061-162300-
Northern Valley MT-Northern Phillips MT-
404 PM MDT Thu May 16 2024
...A strong thunderstorm will impact portions of northeastern
Phillips and north central Valley Counties through 500 PM MDT
...
At 403 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Port Of Morgan, or 16 miles northeast of Whitewater,
moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thoeny.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4900 10665 4879 10668 4889 10760 4900 10759
TIME...MOT...LOC 2203Z 275DEG 27KT 4898 10747
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JambaTornado, Phillips
- When
- May 16, 3:15 PM MST to 3:20 PM MST
- Where
- Phillips County, 16.99 mi NE of Whitewater to 17.24 mi NE of Whitewater
- Rating
- EFU
- Path length
- 0.5 mi
- Path width
- 20 yd
- Reported by
- Public
- Coordinates
- 48.940, -107.350
The public sent a video of a short lived landspout tornado. Path dimensions and times are estimated.
Funnel Cloud, Valley
- When
- May 16, 4:45 PM MST
- Where
- Valley County, 5.52 mi NW of Baylor
- Reported by
- Storm Chaser
- Coordinates
- 48.710, -106.480
A storm chaser reported a brief funnel cloud along Golden Valley Rd. The funnel cloud lasted only a few minutes.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 16, 20249 deaths · $75 million · EF1 · 53 events
- Heat in Arizona, May 16 to 20, 20244 deaths · 4 events
- Flash Flooding and Flooding in Texas, May 16, 2024$684,000 · 70 kt wind · 28 events
- Flash Flooding and Dust Storm in Texas, May 16, 2024$167,000 · 3 in hail · 44 events
- Tornado and Flash Flooding in Louisiana, May 16 to 17, 2024$66,000 · EF1 · 28 events
- Hail and Damaging Winds in Texas, May 16, 2024$38,000 · 1.75 in hail · 13 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 16, 202468 kt wind · 13 events
- Hail and Damaging Winds in Texas, May 16, 20242.75 in hail · 12 events
- Hail and Damaging Winds in Texas, May 16, 20241 in hail · 5 events
- Hail and Damaging Winds in Texas, May 16, 20241.75 in hail · 4 events
- Flooding in Rhode Island, May 16, 20244 events
- Flash Flooding and Flooding in Hawaii, May 16 to 18, 20244 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171030, 1169551.